Psycho-Babble Medication Thread 384201

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

New AD: sedation versus depression question

Posted by Racer on August 30, 2004, at 14:39:58

I just started Cymbalta last week, and so far it's reminding me a lot of my experience with Effexor. Now, don't get me wrong, once Effexor was augmented effectively, it saved my life. Effexor is not a drug created specifically by the devil to torture people, it just wasn't an optimal treatment for me.

The AD effects -- if any -- aren't apparent yet, so I'm trying to keep that in mind. The sedation and amotivation, though, ARE -- in a very big way. That's actually feeding the depression itself. It's not a bad thing for me that the drug seems to hit my anxiety strongly and quickly, but right now -- between the time it does that and the time any AD effects become apparent -- this amotivation and sedation and general lethargy are *not* welcome guests.

I read recently that some doctors were suggesting that some of the "sedation" reported with ADs was not so much that, as residual depression. I'm wondering what people here think? I'm also wondering, from anyone else who's experienced that utter sluggishness on ADs, if anything has helped with it?

Thank you all so much for your responses.

 

Re: New AD: sedation versus depression question Racer

Posted by partlycloudy on August 30, 2004, at 14:57:52

In reply to New AD: sedation versus depression question, posted by Racer on August 30, 2004, at 14:39:58

My sluggishness with Effexor only receded when we added Wellbutrin. It definitely "activated" me, gave me more energy, and... left me unable to sleep more than 2 hours at a time. So we added Ambien. And so it goes... with my depression I am ever so tired all the time. Sleep is elusive and insubstantial. I don't remember many dreams anymore.

And as soon as I hit a depressive patch - like black ice on the road - that tiredness returns as a partner to the blues.

 

Re: New AD: sedation versus depression question partlycloudy

Posted by Racer on August 30, 2004, at 15:08:51

In reply to Re: New AD: sedation versus depression question Racer, posted by partlycloudy on August 30, 2004, at 14:57:52

I was really hoping not to hear that... {sigh}

Today, there are a bunch of things that would relieve some of my situational distress, and I want to do them, but I just can't seem to move. All I want to do is go back to bed and pull the covers over my head.

I think I'm gonna end up trying to move up my next appointment, so that we can look at options -- whether that means adding or changing -- because I don't think I can handle another of those "try it for 4 weeks, then flog it another 12 weeks if it doesn't conform to expectations" routines.

Thank you.

 

Re: New AD: sedation versus depression question Racer

Posted by SLS on August 30, 2004, at 15:28:34

In reply to Re: New AD: sedation versus depression question partlycloudy, posted by Racer on August 30, 2004, at 15:08:51

Hi Racer.

> I think I'm gonna end up trying to move up my next appointment, so that we can look at options -- whether that means adding or changing -- because I don't think I can handle another of those "try it for 4 weeks, then flog it another 12 weeks if it doesn't conform to expectations" routines.

Wouldn't it be cool if the sedation stuff disappeared after 2 weeks and you went on to live happily ever after? You won't know unless you try. I'll be crossing my fingers for you.

:-)

Sedation/sleepiness increased a bit when I increased my dosage from 30mg to 60mg. I expect it to disappear because it pretty much did at 30mg. We'll see.

Sometimes sedation can sort of feel like depression or amotivation. It does make it harder to function psychologically.

How well did you feel on Wellbutrin while you were taking it, and at what dosage? I know you are concerned with seizures.


- Scott

 

Re: New AD: sedation versus depression question Racer

Posted by partlycloudy on August 30, 2004, at 15:29:04

In reply to Re: New AD: sedation versus depression question partlycloudy, posted by Racer on August 30, 2004, at 15:08:51

Right now, given the nasty time you have had recently, I know that my doc would be seeing me every week until the dosage and medication were suitable. I kept a detailed record of my side effects and moods to share at every appointment.

As it is, it took me 9 months to get to where I am. I celebrated my first week without any kind of doctor appointment at the beginning of this month. AND, I'm having a poopy week so far!! It doesn't always feel like progress, but I take one look at my notes from a year ago, and I know I'm so much better.

Hang in there, Racer. (I bet you are so tired of hearing that, I know.) Work with your doctor and be a better consumer - after all, it's your body and mind that are at stake here. Very valuable commodities, my friend.

 

Re: New AD: sedation versus depression question

Posted by gardenergirl on August 30, 2004, at 21:55:29

In reply to Re: New AD: sedation versus depression question Racer, posted by partlycloudy on August 30, 2004, at 15:29:04

Racer,
Any chance at all that you were so ramped up with anxiety before, that the relief feels like amotivation and depression because it is so different?

Or maybe it's the moon. I took a long hibernation today under the covers. Of course I justified it that I needed to put my feet up due to edema... ;) rationalize rationalize rationalize...

warmly,
gg

 

Re: New AD: sedation versus depression question

Posted by Bill LL on August 31, 2004, at 9:02:54

In reply to New AD: sedation versus depression question, posted by Racer on August 30, 2004, at 14:39:58

I hate the concept of HMO's since they feel that their profit is much more important than your health. I would recommend quitting the HMO and switching to a PPO (fee for service plan) if possible.

My recommendation is to look up the definition of narcolepsy on the internet. This will help you to explain in the best terms your own symptoms which in turn may help get coverage for Provigil.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.